Skip to main content

Pattern of adverse drug reactions in a regional pharmacovigilance center of a tertiary care teaching hospital

Abstract

Objective

The aim of this study was to characterize the pattern of adverse drug reactions (ADRs) reported in a tertiary care teaching hospital.

Methodology

A retrospective study was conducted in the pharmacovigilance center of the Sri Ramachandra Medical College and Hospital, India. ADR data were evaluated for patient demographics, drug and reaction characteristics, and outcome of the reactions. Causality assessment was performed.

Results

A total of 118 ADRs were included in the analysis, with most (70%) being reported in females. Fourteen different drug categories causing ADRs were noted, with antibiotics being the most frequent. The most commonly reported ADRs were pruritus and rash, and the majority of ADRs were reported from the General Medicine Department. Upon causality assessment, the majority of ADRs were rated as being probably drug related. No statistically significant difference was found between causality assessment and age or sex.

Conclusion

Information in the present study may be useful for identifying and minimizing preventable ADRs, and may enhance the ability of prescribers to manage ADRs more effectively and to facilitate the development of a hospital pharmacovigilance service.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Onder G, Pedone C, Landi F, et al. Adverse drug reactions as cause of hospital admissions results from the Italian Group of Pharmacoepidemiology in the Elderly (GIFA). J Am Geriatr Soc. 2002;50(12):1962–8.

    Article  PubMed  Google Scholar 

  2. 2.

    Van Grootheest K, Olsson S, Couper M, et al. Pharmacists’ role in reporting adverse drug reactions in an international perspective. Pharmacoepidemiol Drug Saf. 2004;13(7):457–64.

    Article  PubMed  Google Scholar 

  3. 3.

    Gallelli L, Ferreri G, Colosimo M, et al. Retrospective analysis of adverse drug reactions to bronchodilators observed in two pulmonary divisions of Catanzaro, Italy. Pharmacol Res. 2003;47(6):493–9.

    Article  PubMed  CAS  Google Scholar 

  4. 4.

    Gholami K, Ziaie S, Shalviri G. Adverse drug reactions induced by cardiovascular drugs in outpatients. Pharm Pract (Granada). 2008;6(1):51–5.

    Article  PubMed  PubMed Central  Google Scholar 

  5. 5.

    Adithan C. National pharmacovigilance program. Indian J Pharmacol. 2005;37:347.

    Article  Google Scholar 

  6. 6.

    Rajanandh MG, Nageswari AD, Ilango K. Effect of two controller medications with inhaled corticosteroid in mild to moderate persistent asthma patients. J Med Sci. 2014;14:81–6.

    Article  CAS  Google Scholar 

  7. 7.

    Ramesh M, Pandit J, Parthasarathi G. Adverse drug reactions in a south Indian hospital: their severity and cost involved. Pharmacoepidemiol Drug Saf. 2003;12(8):687–92.

    Article  PubMed  CAS  Google Scholar 

  8. 8.

    Arulmani R, Rajendran SD, Suresh B. Adverse drug reaction monitoring in a secondary care hospital in South India. Br J Clin Pharmacol. 2008;65(2):210–6.

    Article  PubMed  CAS  Google Scholar 

  9. 9.

    Thong BY. Update on the management of antibiotic allergy. Allergy Asthma Immunol Res. 2010;2(2):77–86.

    Article  PubMed  PubMed Central  CAS  Google Scholar 

  10. 10.

    Uppal R, Jhaj R, Malhotra S. Adverse drug reactions among inpatients in a north Indian referral hospital. Natl Med J India. 2000;13(1):16–8.

    PubMed  CAS  Google Scholar 

  11. 11.

    Venkatesan R, Ravisankar S, Lakshminarasu M, et al. Intensive monitoring of adverse drug reaction in hospitalized patients in a south Indian tertiary care hospital. Int J Pharm Ther. 2014;5:19–26.

    Google Scholar 

  12. 12.

    Rajakannan T, Mallayasamy S, Guddattu V, et al. Cost of adverse drug reactions in a South Indian tertiary care teaching hospital. J Clin Pharmacol. 2012;52(4):559–65.

    Article  PubMed  Google Scholar 

  13. 13.

    Rao PG, Archana B, Jose J. Implementation and results of an adverse drug reaction reporting programme at an Indian teaching hospital. Indian J Pharmacol. 2006;38:293–4.

    Article  Google Scholar 

  14. 14.

    Davies EC, Green CF, Taylor S, et al. Adverse drug reactions in hospital in-patients: a prospective analysis of 3695 patient-episodes. PLoS One. 2009;4(2):e4439.

    Article  PubMed  PubMed Central  CAS  Google Scholar 

  15. 15.

    Jose J, Rao PG. Pattern of adverse drug reactions notified by spontaneous reporting in an Indian tertiary care teaching hospital. Pharmacol Res. 2006;54(3):226–33.

    Article  PubMed  Google Scholar 

  16. 16.

    Jeetu G, Anusha G. Pharmacovigilance: a worldwide master key for drug safety monitoring. J Young Pharm. 2010;2(3):315–20.

    Article  PubMed  PubMed Central  CAS  Google Scholar 

  17. 17.

    Amrita P, Singh SP. Status of spontaneous reporting of adverse drug reaction by physicians in Delhi. Indian J Pharm Pract. 2011;4:29–36.

    Google Scholar 

  18. 18.

    Arulmani R, Rajendran SD, Suresh B. Adverse drug reaction monitoring in a secondary care hospital in South India. Br J Clin Pharmacol. 2008;65(2):210–6.

    Article  PubMed  CAS  Google Scholar 

  19. 19.

    Shamna M, Dilip C, Ajmal M, et al. A prospective study on adverse drug reactions of antibiotics in a tertiary care hospital. Saudi Pharma J. 2014;22(4):303–8.

    Article  CAS  Google Scholar 

  20. 20.

    Lobo MG, Pinheiro SM, Castro JG, et al. Adverse drug reaction monitoring: support for pharmacovigilance at a tertiary care hospital in Northern Brazil. BMC Pharmacol Toxicol. 2013;14:5.

    Article  PubMed  PubMed Central  Google Scholar 

  21. 21.

    Visacri MB, Souza CM, Sato CMS, et al. Adverse drug reactions and quality deviations monitored by spontaneous reports. Saudi Pharm J. 2015;23(2):130–7.

    Article  PubMed  Google Scholar 

  22. 22.

    Sriram S, Ghasemi A, Ramasamy R, et al. Prevalence of adverse drug reactions at a private tertiary care hospital in south India. J Res Med Sci. 2011;16(1):16–25.

    PubMed  PubMed Central  Google Scholar 

  23. 23.

    Kathiria JM, Sattigeri BM, Desai PM, et al. A study of adverse drug reactions in patients admitted to intensive care unit of a tertiary care teaching rural hospital. Int J Pharm Pharm Sci. 2013;5(1):160–3.

    Google Scholar 

Download references

Funding

This research received no specific grants from any funding agency in the public, commercial, or not-for-profit sectors.

Author information

Affiliations

Authors

Corresponding author

Correspondence to M. G. Rajanandh.

Ethics declarations

Conflict of interest

P. Seenivasan, S. Anandan, P.I. Vivek, M.G. Rajanandh, and S. Adikrishnan declare that they have no conflicts of interest.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Seenivasan, P., Anandan, S., Vivek, P.I. et al. Pattern of adverse drug reactions in a regional pharmacovigilance center of a tertiary care teaching hospital. Drugs Ther Perspect 34, 138–141 (2018). https://doi.org/10.1007/s40267-017-0474-y

Download citation